Clinical Psychopharmacology · Paper A
Neuroleptic malignant syndrome
NMSNeuroleptic malignant syndrome, a rare, dangerous reaction to antipsychotic medication causing fever and muscle rigidity.Read more → (neurolepticAnother word for an antipsychotic drug.Read more → malignant syndrome, a dangerous reaction to neuroleptic (antipsychotic) drugs) is rare but life-threatening: the body's temperature and muscle control break down together over a few days. For example, imagine a patient started on haloperidol who over two to three days develops a high fever, stiff 'lead-pipe' muscles, and becomes drowsy and confused, in practice, this slow-building four-part picture, not a sudden single symptom, is what should raise suspicion of NMS.
Blocking dopamine receptors too abruptly (dopamine is a brain signalling chemical), or suddenly stopping a dopamine-boosting drug such as levodopa, disrupts the brain's own temperature and movement control. Four features follow: a high fever, stiff 'lead-pipe' muscles with weak reflexes, a foggy or reduced level of consciousness, and swings in blood pressure, heart rate and sweating. A blood test also shows a sharply raised creatine kinase, a marker released when muscle tissue breaks down. For example, imagine tracking creatine kinase daily after starting an antipsychotic, a sharp rise alongside new rigidity is often the earliest lab clue, before the fever is even obvious. In practice, this means checking creatine kinase urgently in any feverish, rigid patient on a dopamine blocker. NMSNeuroleptic malignant syndrome, a rare, dangerous reaction to antipsychotic medication causing fever and muscle rigidity.Read more → typically develops over a period of days after starting or increasing the causative antipsychotic, not within hours of a single dose. Recognised risk factors include high-potencyHow small a dose of a drug is needed to produce a given effect.Read more → typical antipsychotics carrying a greater risk than low-potency ones, dehydration, and low serum iron (this iron association is less consistently stated across sources and merits a founder/source check before being treated as settled). Certain antidepressants have also been implicated in triggering NMS or an NMS-like picture, in addition to antipsychotics and dopamine-agonistA drug or chemical that activates a receptor to produce an effect.Read more → withdrawal.
malignant syndrome (NMS, a rare but life-threatening reaction to antipsychotic and other dopamine-blocking drugs) matters because it is easy to miss early and dangerous to miss late. A fresh MBBS graduate needs to recognise NMS fast, because delayed treatment risks rhabdomyolysis (muscle breakdown that releases toxic products into the blood) and kidney failure. For example, imagine a patient started on haloperidol a few days ago who now has a fever and looks unusually stiff and drowsy; that combination, not any single symptom alone, is what should trigger urgent NMS suspicion.
is a drug reaction, not an infection or a worsening of the underlying psychiatric illness, even though it can look like both. It develops when dopamine (a brain signalling chemical involved in movement and temperature regulation) is blocked too abruptly or too completely, usually by an antipsychotic. The result is a specific cluster of physical findings: fever, stiffness, autonomic swings, and confusion, that together are far more dangerous than any one of them looks in isolation.
The single biggest trap is waiting for a test to "confirm" before acting. There is no scan or blood test that rules NMS in or out on its own; it is diagnosed clinically, from the combination of examination findings and the medication history, with blood tests used to support rather than confirm the picture. Because of this, a doctor who waits for creatine kinase to climb before stopping the antipsychotic is already behind: by the time the numbers are unambiguous, the patient may already be heading toward rhabdomyolysis and kidney failure. Suspicion and action have to come before certainty.
is thought to result from abrupt or excessive blockade of dopamine receptors, most often from starting or increasing an antipsychotic, or from suddenly stopping a dopamine-boosting drug such as levodopa in Parkinson's disease, the two triggers are mirror images of the same underlying problem, a sudden drop in effective dopamine signalling. This disruption interferes with the brain's own regulation of body temperature and muscle tone, which is why the syndrome produces both a fever and severe muscle rigidity together, rather than either alone. Onset typically develops over several days after the triggering change, not within hours, which is one of the clues that separates NMS from some of its faster-onset mimics.
The diagnostic tetrad of is worth learning as four separate, equally weighted findings rather than one vague picture. Hyperthermia (a high fever) reflects the loss of dopamine-mediated temperature control. Lead-pipe rigidity (severe, uniform muscle stiffness present throughout range of movement, unlike the cogwheel rigidity of Parkinsonism) reflects blocked dopamine signalling in the motor pathways. Autonomic instability (swings in blood pressure, heart rate, and profuse sweating) reflects disrupted autonomic regulation. Altered consciousness (ranging from confusion to coma) completes the picture. All four typically emerge together over days following the trigger, building in severity rather than appearing all at once.
is the most important differential and can look superficially similar, but it has a much faster onset, often within hours of starting or increasing a drug, and features (overactive reflexes), (rhythmic muscle jerking), and (brief muscle twitches), rather than the lead-pipe rigidity and reduced reflexes typical of . Malignant can look clinically similar to NMS, sharing rigidity and autonomic disturbance, but lacks a recent dopamine-blocker trigger in the medication history. Malignant hyperthermia is triggered by volatile anaesthetic agents or suxamethonium during surgery, a completely different drug exposure to NMS despite the overlapping name and fever. toxicity causes dry, flushed skin and normal or reduced reflexes, in contrast to the profuse sweating and rigidity seen in NMS: "dry as a bone, red as a beet" versus NMS's drenched, rigid presentation is a useful contrast to hold in mind.
Diagnosis rests on the four-part clinical picture above, considered together with the medication history, specifically, a recent start, dose increase, or abrupt withdrawal of a dopamine-acting drug. Investigation supports rather than replaces this clinical judgement: a markedly raised creatine kinase (, a blood marker released when muscle tissue breaks down) is expected, and a raised white cell count (leukocytosis) is common. There is no single confirmatory test; remains a clinical diagnosis built from examination findings plus supportive investigations, with other causes of fever and rigidity actively excluded along the way.
Management starts with stopping the causative antipsychotic (or restarting the dopamine , if withdrawal was the trigger) immediately; this single step is the most important first-line action and should not wait for investigation results. Supportive care follows: active cooling for the fever, intravenous fluids to protect kidney function and treat dehydration, and close monitoring of vital signs and creatine kinase trends in a setting capable of continuous observation. In more severe cases, specific pharmacological treatment is added: dantrolene (a muscle relaxant that reduces calcium release in muscle fibres) or bromocriptine (a dopamine agonist that restores some of the blocked dopamine signalling) may be used, guided by Maudsley Prescribing Guidelines recommendations, alongside intensive or high-dependency care input where autonomic instability is severe. After recovery, re-challenge needs real caution: guidance generally favours waiting at least two weeks after full resolution, then favours a lower- or atypical antipsychotic started at a low dose with slow titration, rather than restarting the same drug that caused the episode, with a clear note of the triggering drug and dose kept in the record for life.
Consider a 45-year-old man with who has his antipsychotic dose increased on the ward, and three days later develops a temperature of 39.2°C, generalised lead-pipe rigidity, a fluctuating conscious level, and a rapidly climbing heart rate and blood pressure, with a markedly raised creatine kinase. That is the classic tetrad, days after a dopamine-blocker dose increase: the immediate priority is stopping the antipsychotic and starting supportive cooling and fluids, escalating to dantrolene or bromocriptine if he does not stabilise quickly. The exam trap examiners set is timing and reflexes: a vignette with rapid (hours, not days) onset and brisk, overactive reflexes is testing , not NMS, even when a fever and rigidity are both mentioned: reflexes down and days of onset means NMS; reflexes up and hours of onset means serotonin syndrome.
is a clinical diagnosis: fever, lead-pipe rigidity, autonomic instability, and altered consciousness days after dopamine blockade, and the single most important management step is stopping the causative drug immediately, before waiting for any test result.